• Can Taking Medication Negatively Impact Oral Health?

    Many medications, including vitamins, minerals and herbal preparations, can have a negative impact on your oral health.

    It is important to ensure that your dentist is aware of your most recent medical history, including a list of all the medications (both over-the-counter and prescribed) that you use, as well as any chewable vitamins, herbs and similar products.

    Some Medicines Contain High Levels of Sugar

    Some medicines can affect oral health due to high levels of sugar.

    If you are on long-term medication, you may be at greater risk of developing tooth decay due to using sweetened medications.

    Inhalers (particularly those containing steroids) can also cause erosion of the tooth enamel.

    If you regularly take medication you may suffer from any of the below oral health concerns:

    Dry Mouth

    Dry mouth is a potential side effect of numerous medications (prescribed and over-the-counter).

    Dry mouth occurs due to the reduction in saliva flow. Without the cleansing effects of saliva, tooth decay and other oral health problems become more common.

    Medications that can cause dry mouth include:

    • antihistamines
    • decongestants
    • painkillers
    • medications prescribed for high blood pressure and Parkinson’s disease
    • muscle relaxants
    • drugs for urinary incontinence

    Abnormal Bleeding

    Reduced blood clotting is a side effect of aspirins and anticoagulants, such as heparin or warfarin. These medications can be helpful in preventing stroke or heart disease, but can cause bleeding problems during oral surgery or treatment for periodontal diseases.

    Soft-tissue Reactions

    Some medications have been linked to the development of oral sores, inflammation or discolouration of the soft tissues in the mouth including those prescribed for blood pressure control, immunosuppressive agents, oral contraceptives and some chemotherapeutic agents.

    Enlarged Gum Tissue

    Overgrown or enlarged gum tissue is known as “gingival overgrowth” and is sometimes associated with anti-seizure medications such as phenytoin, immunosuppressant drugs such as those taken after organ transplantations and calcium channel blockers that are taken by some heart patients.

    Altering of Taste

    Some medications can cause a bitter or metallic taste or affect the ability to taste.

    Among them are cardiovascular agents, central nervous system stimulants, nonsteroidal anti-inflammatory drugs, respiratory inhalants and smoking-cessation products such as nicotine skin patches.

    What can you do to minimise negative effects of medication?

    1. Check labels to determine whether a sugar-based medication is being taken
    2. Discuss medications with your healthcare professional
    3. Ask your doctor about the sugar content of medications or the effect on saliva flow
    4. Limit the use of, or request alternatives to, sugar-based medications when appropriate, but never change medications without speaking to your doctor first
    5. If sugar-based medication is used, rinse your mouth with water immediately after taking the medication.

    If you are taking medication it is essential that you inform our team.

    Dental Care Professionals are here to assist you and will work closely with you to determine the most suitable course of action to establish and maintain optimal oral health in conjunction with maximising your overall health.

    If you have any queries or concerns please contact us today, call 8232 3280.

    Resources:
    Dental Health Services Victoria
    https://www.dhsv.org.au

    Leave a reply →